Alert archive / Montana / Tornado Warnings in 2019

Tornado Warning 2, NWS Glasgow, MT

June 28, 2019Dawson County, Montana

NWS Glasgow, MT issued this tornado warning at Jun 28, 2019, 1:03 AM MDT for Dawson County, Montana. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2019, 1:03 AM MDT (07:03 UTC)
Expired
Jun 28, 2019, 1:30 AM MDT
In force
27 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Dawson County, MT

The radar

The Glasgow radar (KGGW), 176 km from the middle of the area, began a volume at 07:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 1:30 AM MDTTSTM WND GST 604 Ne Intake, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 7.1 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2019-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1386 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2019-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1386 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
2003 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

813 
WFUS55 KGGW 280703
TORGGW
MTC021-280730-
/O.NEW.KGGW.TO.W.0002.190628T0703Z-190628T0730Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Glasgow MT
103 AM MDT Fri Jun 28 2019

The National Weather Service in Glasgow has issued a

* Tornado Warning for...
  Central Dawson County in northeastern Montana...

* Until 130 AM MDT.
    
* At 102 AM MDT, a severe thunderstorm capable of producing a tornado
  was located near Bloomfield, or 20 miles north of Glendive, moving
  east at 30 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  central Dawson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4733 10444 4732 10444 4730 10491 4743 10500
      4759 10459 4753 10459 4753 10451 4736 10451
      4735 10442
TIME...MOT...LOC 0702Z 257DEG 28KT 4739 10486 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Mottice
2 follow-up statements
979 
WWUS55 KGGW 280717
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
117 AM MDT Fri Jun 28 2019

MTC021-280730-
/O.CON.KGGW.TO.W.0002.000000T0000Z-190628T0730Z/
Dawson MT-
117 AM MDT Fri Jun 28 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 130 AM MDT FOR
NORTHEASTERN DAWSON COUNTY...
    
At 116 AM MDT, a severe thunderstorm capable of producing a tornado
was located 7 miles east of Bloomfield, or 21 miles north of
Glendive, moving east at 30 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Dawson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4734 10479 4748 10488 4759 10459 4753 10459
      4753 10451 4737 10451
TIME...MOT...LOC 0716Z 250DEG 24KT 4742 10476 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Mottice
892 
WWUS55 KGGW 280729
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
129 AM MDT Fri Jun 28 2019

MTC021-280739-
/O.EXP.KGGW.TO.W.0002.000000T0000Z-190628T0730Z/
Dawson MT-
129 AM MDT Fri Jun 28 2019

...THE TORNADO WARNING FOR NORTHEASTERN DAWSON COUNTY WILL EXPIRE AT
130 AM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4734 10479 4748 10488 4759 10459 4753 10459
      4753 10451 4737 10451
TIME...MOT...LOC 0729Z 257DEG 28KT 4744 10463 

$$

Mottice

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Jun 27, 3:24 PM MDT, 9 hours 39 minutes earlier.

Area forecast discussion, Jun 27, 3:24 PM MDT, 9 hours 39 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
324 PM MDT Thu Jun 27 2019

.DISCUSSION...
An area of thunderstorms developed this morning between Northern
Roosevelt and Southern Sheridan Counties. This area moved very
slowly toward the east. As a result, very high rainfall accumulations
were observed with up to 4 inches 25 miles north of Poplar in
Roosevelt County. This activity dissipated late in the morning
hours.

Main threat continues for later this afternoon and this evening as
the combination of low level moisture, a rather very unstable
atmosphere and favorable upper level atmospheric conditions will
aid in the development of severe thunderstorms across the region.
Main threat will be large hail and strong to severe damaging
winds. The threat of severe weather will probably last past
midnight as the bulk of the weather moves into Sheridan and
Eastern Roosevelt Counties.

Severe weather will return on Friday afternoon/evening,especially
along the Montana/North Dakota border across Sheridan, Roosevelt
and Richland Counties. Rest of the area could see one or two
severe thunderstorms as well.

Winds were stronger than expected this afternoon across Fort Peck
Lake Area. Decided to issue a Lake Wind Advisory as winds were in
the borderline of meeting Lake Wind Advisory Criteria. FGC

&&

.AVIATION...
MVFR to IFR conditions are possible tonight with lowering
ceilings and reduced visibilities from showers and thunderstorms.
Some of the storms could be severe and may produce locally heavy
rainfall. The greatest chances for showers and storms for KGGW and
KOLF will be between 02Z and 06Z, with KGDV and KSDY more likely
to experience storms between 06 and 09Z tonight.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late Friday night for Central and
Southeast Phillips...Central and Southern Valley...Daniels...
Eastern Roosevelt...Northern Phillips...Northern Valley...
Sheridan...Southwest Phillips...Western Roosevelt.

Lake Wind Advisory until 10 PM MDT this evening For Fort Peck
Lake for Central and Southeast Phillips...Central and Southern
Valley...Garfield...McCone...Petroleum.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Jun 27, 10:45 PM MDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Glasgow MT
1045 PM MDT Thu Jun 27 2019

MTZ018>020-023-024-062-280545-
Richland MT-Sheridan MT-Daniels MT-Western Roosevelt MT-
Eastern Roosevelt MT-McCone MT-
1045 PM MDT Thu Jun 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR DANIELS...ROOSEVELT...
NORTHWESTERN SHERIDAN...NORTHEASTERN MCCONE AND NORTHWESTERN RICHLAND
COUNTIES UNTIL 1145 PM MDT...

At 1045 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles northeast of Peerless to near Wolf
Point. Movement was east at 40 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Wolf Point, Scobey, Poplar, Brockton, Flaxville, Port Of Whitetail,
Madoc, Bredette, Port Of Scobey, Redstone, Whitetail, Daleview, Four
Buttes, Volt, Navajo and Sprole.

A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
northeastern Montana.

LAT...LON 4790 10487 4798 10579 4900 10578 4900 10485
TIME...MOT...LOC 0445Z 270DEG 33KT 4896 10571 4806 10572

Mottice
Special weather statement, Jun 27, 10:51 PM MDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Glasgow MT
1051 PM MDT Thu Jun 27 2019

MTZ022-023-280545-
Garfield MT-McCone MT-
1051 PM MDT Thu Jun 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GARFIELD AND
SOUTHWESTERN MCCONE COUNTIES UNTIL 1145 PM MDT...

At 1051 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles east of Jordan to 17 miles west of
Cohagen. Movement was northeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Cohagen, Flowing Wells Rest Area and Van Norman.

A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
northeastern Montana.

LAT...LON 4686 10672 4685 10748 4762 10652 4745 10593
      4684 10661 4684 10672
TIME...MOT...LOC 0451Z 226DEG 26KT 4733 10666 4701 10699

Mottice
Special weather statement, Jun 27, 11:39 PM MDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Glasgow MT
1139 PM MDT Thu Jun 27 2019

MTZ018>020-023-024-062-280700-
Richland MT-Sheridan MT-Daniels MT-Western Roosevelt MT-
Eastern Roosevelt MT-McCone MT-
1139 PM MDT Thu Jun 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DANIELS...EASTERN
ROOSEVELT...SHERIDAN...NORTHEASTERN MCCONE AND NORTHERN RICHLAND
COUNTIES UNTIL 100 AM MDT...

At 1139 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Whitetail to near Brockton. Movement was
east at 40 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Plentywood, Poplar, Culbertson, Brockton, Medicine Lake, Bainville,
Froid, Westby, Flaxville, Archer, Port Of Raymond, Port Of Whitetail,
Redstone, Whitetail, Fort Union Trading Post, Outlook, Reserve,
Raymond, Comertown and Nohly.

A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
northeastern Montana.

LAT...LON 4793 10404 4796 10521 4900 10521 4900 10405
TIME...MOT...LOC 0539Z 267DEG 33KT 4894 10512 4809 10499

Mottice
Special weather statement, Jun 28, 12:05 AM MDT, 58 minutes before
Special Weather Statement
National Weather Service Glasgow MT
1205 AM MDT Fri Jun 28 2019

MTZ022-280700-
Garfield MT-
1205 AM MDT Fri Jun 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GARFIELD COUNTY
UNTIL 100 AM MDT...

At 1205 AM MDT, Doppler radar was tracking a strong thunderstorm 19
miles southwest of Cohagen, or 30 miles south of Jordan, moving east
at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hillside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
northeastern Montana.

LAT...LON 4686 10672 4686 10705 4695 10708 4710 10639
      4687 10629 4684 10647 4684 10672
TIME...MOT...LOC 0605Z 255DEG 26KT 4688 10695

Mottice
Local storm report, Jun 28, 12:24 AM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1224 AM MDT FRI JUN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     HAIL             CIRCLE                  47.42N 105.60W
06/28/2019  E2.00 INCH       MCCONE             MT   911 CALL CENTER

            HEAVY RAIN

1210 AM     HAIL             CIRCLE                  47.42N 105.60W
06/28/2019  E1.25 INCH       MCCONE             MT   PUBLIC

            ESTIMATED 60 MPH WIND GUSTS. HEAVY RAIN.

&&

RUTHE
Local storm report, Jun 28, 12:50 AM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1250 AM MDT FRI JUN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     TSTM WND GST     8 NNE LINDSAY           47.33N 105.12W
06/28/2019  M64 MPH          DAWSON             MT   TRAINED SPOTTER

            DIME SIZE HAIL AND 0.55 RAINFALL.

&&

RUTHE

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 6:22 PM MDTSevere Thunderstorm WarningGGWPhillips53 min
Jun 27, 6:53 PM MDTSevere Thunderstorm WarningGGWPetroleum, Phillips52 min
Jun 27, 7:13 PM MDTTornado WarningGGWPhillips32 min
Jun 27, 7:16 PM MDTSevere Thunderstorm WarningGGWPhillips59 min
Jun 27, 7:37 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley68 min
Jun 27, 7:41 PM MDTSevere Thunderstorm WarningGGWGarfield, Petroleum, Phillips, Valley79 min
Jun 27, 8:19 PM MDTSevere Thunderstorm WarningGGWGarfield, Phillips, Valley56 min
Jun 27, 9:13 PM MDTSpecial Weather StatementGGWDaniels, McCone, Valley77 min
Jun 27, 9:33 PM MDTSevere Thunderstorm WarningGGWDaniels, Garfield, McCone, Roosevelt, Valley72 min
Jun 27, 9:39 PM MDTSpecial Weather StatementGGWPetroleum66 min
Jun 27, 10:06 PM MDTSevere Thunderstorm WarningGGWGarfield54 min
Jun 27, 10:45 PM MDTSpecial Weather StatementGGWDaniels, Roosevelt60 min
Jun 27, 10:51 PM MDTSpecial Weather StatementGGWGarfield54 min
Jun 27, 11:14 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone, Prairie61 min
Jun 27, 11:24 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone66 min
Jun 27, 11:39 PM MDTSpecial Weather StatementGGWRoosevelt, Sheridan81 min
Jun 28, 12:05 AM MDTSpecial Weather StatementGGWGarfield55 min
Jun 28, 12:09 AM MDTSevere Thunderstorm WarningGGWDawson, McCone, Richland66 min
Jun 28, 12:24 AM MDTSevere Thunderstorm WarningGGWDawson, McCone, Prairie66 min
Jun 28, 1:19 AM MDTSevere Thunderstorm WarningGGWDawson, Richland, Wibaux43 min
Jun 28, 1:31 AM MDTSpecial Weather StatementGGWRichland59 min

Nearby

Tornado Warnings in Montana, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.